Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 9, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Apr 27, 2018, 2:19 PM MST for Coconino County, Yavapai County, Arizona. It took effect at Apr 28, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2018, 2:19 PM MST (21:19 UTC)
- In effect from
- Apr 28, 2018, 11:00 AM MST
- Expired
- Apr 28, 2018, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2924 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045 WWUS85 KFGZ 272119 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 219 PM MST Fri Apr 27 2018 AZZ104-106>108-281300- /O.NEW.KFGZ.FW.W.0009.180428T1800Z-180429T0200Z/ /O.NEW.KFGZ.FW.A.0005.180429T1800Z-180430T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- 219 PM MST Fri Apr 27 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN COCONINO AND YAVAPAI COUNTIES... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF NORTHERN ARIZONA... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 11 AM to 7 PM MST Saturday. A Fire Weather Watch has also been issued. This Fire Weather Watch due to strong winds and low relative humidity is in effect from Sunday morning through Sunday evening. * AFFECTED AREA...Western Coconino County and the Yavapai County Mountains. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...In addition to the strong winds and low humidities, there is the potential for fire starts due to dry lightning strikes on Saturday. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ AZZ105-109>117-137>140-281300- /O.NEW.KFGZ.FW.A.0005.180429T1800Z-180430T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 219 PM MST Fri Apr 27 2018 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF NORTHERN ARIZONA... The National Weather Service in Flagstaff has issued a Fire Weather Watch due to strong winds and low relative humidity, which is in effect from Sunday morning through Sunday evening. * AFFECTED AREA...All of northern Arizona except northern Gila County. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
3 follow-up statements
939 WWUS85 KFGZ 281249 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 549 AM MST Sat Apr 28 2018 AZZ104-106>108-290200- /O.CON.KFGZ.FW.W.0009.180428T1800Z-180429T0200Z/ /O.CON.KFGZ.FW.A.0005.180429T1800Z-180430T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- 549 AM MST Sat Apr 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR WESTERN COCONINO AND YAVAPAI COUNTIES... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR MOST OF NORTHERN ARIZONA... * AFFECTED AREA...Western Coconino County and the Yavapai County Mountains. * WINDS...Southwest 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...In addition to the strong winds and low humidities, there is the potential for fire starts due to dry lightning strikes on Saturday. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ AZZ105-109>117-137>140-290200- /O.CON.KFGZ.FW.A.0005.180429T1800Z-180430T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 549 AM MST Sat Apr 28 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR MOST OF NORTHERN ARIZONA... * AFFECTED AREA...All of northern Arizona except northern Gila County. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. Listen for later forecasts and possible red flag warnings. Please notify field crews of this fire weather watch. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
213 WWUS85 KFGZ 282048 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 148 PM MST Sat Apr 28 2018 AZZ104-106>108-290200- /O.UPG.KFGZ.FW.A.0005.180429T1800Z-180430T0200Z/ /O.NEW.KFGZ.FW.W.0010.180429T1800Z-180430T0200Z/ /O.CON.KFGZ.FW.W.0009.000000T0000Z-180429T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- 148 PM MST Sat Apr 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR WESTERN COCONINO AND YAVAPAI COUNTIES... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN ARIZONA... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 11 AM to 7 PM MST Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Western Coconino County and the Yavapai County Mountains. * WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...In addition to the strong winds and low humidities, there is the potential for fire starts due to dry lightning strikes through early Saturday evening. Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ105-109>117-137>140-290200- /O.UPG.KFGZ.FW.A.0005.180429T1800Z-180430T0200Z/ /O.NEW.KFGZ.FW.W.0010.180429T1800Z-180430T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 148 PM MST Sat Apr 28 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN ARIZONA... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 11 AM to 7 PM MST Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Yavapai, Coconino, northern Gila, Navajo, and Apache Counties. * WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ118-290200- /O.NEW.KFGZ.FW.W.0010.180429T1800Z-180430T0200Z/ Northern Gila County (Fire Weather Zone 118)- 148 PM MST Sat Apr 28 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF NORTHERN ARIZONA... The National Weather Service in Flagstaff has issued a Red Flag Warning due to strong winds and low relative humidity, which is in effect from 11 AM to 7 PM MST Sunday. * AFFECTED AREA...Yavapai, Coconino, northern Gila, Navajo, and Apache Counties. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
593 WWUS85 KFGZ 290208 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 708 PM MST Sat Apr 28 2018 AZZ104-106>108-290315- /O.EXP.KFGZ.FW.W.0009.000000T0000Z-180429T0200Z/ /O.CON.KFGZ.FW.W.0010.180429T1800Z-180430T0200Z/ Kaibab Plateau (Fire Weather Zone 104)- Grand Canyon Country (Fire Weather Zone 106)- Coconino Plateau (Fire Weather Zone 107)- Yavapai County Mountains (Fire Weather Zone 108)- 708 PM MST Sat Apr 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR WESTERN COCONINO AND YAVAPAI COUNTIES... ...RED FLAG WARNING HAS EXPIRED TODAY FOR WESTERN COCONINO AND YAVAPAI COUNTIES... * AFFECTED AREA...Western Coconino County and the Yavapai County Mountains. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ AZZ105-109>118-137>140-290315- /O.CON.KFGZ.FW.W.0010.180429T1800Z-180430T0200Z/ Marble and Glen Canyons (Fire Weather Zone 105)- Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)- Little Colorado River Valley in Apache County (Fire Weather Zone 114)-Western Mogollon Rim (Fire Weather Zone 115)- Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Yavapai County Valleys and Basins (Fire Weather Zone 137)- Oak Creek and Sycamore Canyons (Fire Weather Zone 138)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 708 PM MST Sat Apr 28 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR ALL OF NORTHERN ARIZONA... * AFFECTED AREA...Yavapai, Coconino, northern Gila, Navajo, and Apache Counties. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidy can contribute to extreme fire behavior. Please notify field crews of this Red Flag Warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 27, 2:04 PM MST, 15 minutes earlier.
Area forecast discussion, Apr 27, 2:04 PM MST, 15 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 204 PM MST Fri Apr 27 2018 .SYNOPSIS...There are slight chances for high based thunderstorms through Saturday along and north of the Mogollon Rim. Cooler, dry and breezy conditions are expected Sunday through Monday. Much colder and unsettled conditions return starting Tuesday. && .DISCUSSION...Short Term tonight through Monday night. Satellite imagery this afternoon shows extensive cumulus cloud cover across the high terrain of northern AZ. These clouds may yet produce a lightning strike or two tonight and we will keep the slight chance of high based thunderstorms going overnight for much of the area. Operational models are in good agreement through the Monday night. A weak ridge of high pressure to move slowly eastward away from AZ through tonight, with a gradual transition to southwest flow aloft on Saturday. Progs indicate the mid and high level moisture currently overhead to remain here through mid day Saturday and are forecasting lifted indices in the -1 to -2 range. We have expanded the the slight chance for dry thunderstorms producing gusty outflow winds for much of the day to areas along and north of the Mogollon Rim. Clearing and stable conditions to move into western AZ by the afternoon and reach the New Mexico line by midnight Sunday. Sunday through Monday night. Dry weather through this period, with max temperatures cooling starting Sunday. A large trough of low pressure will settle over the Great Basin, with a disturbance in the flow coming across our area Sunday night. Southwest flow will increase on Sunday, and a Wind Advisory may be needed as gusts to 45 mph are possible. Slower wind speeds are forecast Monday. Long Term (Tuesday through Friday)...A drastic change in the weather pattern is becoming more likely Tuesday into Wednesday as a strong storm system dives into the Southwest US. Strong southwest winds are expected Tuesday ahead of this system before much cooler air advects in behind a cold frontal passage sometime later Tuesday. Shower/thunderstorm activity will increase through the day Tuesday and into Wednesday. 700 mb temperatures fall to between -4 to -6 C by early Wednesday which would be cold enough to produce some snow at the higher elevations. Much uncertainty remains in this time frame, but expect significant changes in the weather early next week. The unsettled pattern looks to continue through at least Thursday with lingering shower/thunderstorm activity and warming temperatures. && .AVIATION...For the 00Z package...Mainly VFR conditions will prevail over the next 24 hours under periods of mid to high clouds. SFC winds SW 10-15 kts gusting 20-25 kts diminishing to 10 kts or less after 03Z. Winds increase again 15-25 kts with gusts 30-35 kts after 18z Sat with the strongest winds across western Coconino County. Isolated high-based showers/thunderstorms possible mainly across the higher terrain through the period. Greatest coverage across Navajo and Apache counties. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered dry high-based showers and thunderstorms are expected over the next few days especially across Navajo and Apache counties. Very little precipitation is expected. Gusty southwest winds will create critical fire weather conditions across western Coconino and Yavapai counties Saturday and possibly expanding to cover much of northern Arizona Sunday. Monday through Wednesday...Breezy southwest winds persist on Monday with a potent storm system bringing much cooler and wetter weather to the region Tuesday and Wednesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Sunday morning through Sunday evening FOR AZZ104>117-137>140. Red Flag Warning from 11 AM to 7 PM MST Saturday FOR AZZ104- 106>108. && PUBLIC...DL AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 2:19 PM MST | Fire Weather Watch | FGZ | Apache, Coconino, Navajo, Yavapai | 23 hr |
Nearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.